Colorado, 2020Drought in Colorado, August 1 to 31, 2020
August 1 to 31, 2020 · NWS GJT · 21 events in 21 counties and zones
Temperatures were above normal and precipitation was below normal across much of Colorado during the month of August. As a result, drought conditions in southwest and west-central Colorado either persisted or worsened with the drought expanding north to encompass much of the western slope by the end of the month.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures were above normal and precipitation was below normal across much of Colorado during the month of August. As a result, drought conditions in southwest and west-central Colorado either persisted or worsened with the drought expanding north to encompass much of the western slope by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 10:37 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 31, 10:37 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1137 PM MDT Fri Jul 31 2020
.SHORT TERM...(Tonight through Saturday night)
Issued at 240 PM MDT Fri Jul 31 2020
U/A hand analysis is showing ridging extending from the subtropics
to the arctic circle over western NOAM. The anomalous heights
under the ridge will be stubborn to break down and an extended
period of hot...northwest flow is in store for the CWA. This
northwest flow can throw a wicked curveball at times...especially
when and where convection will fire. Sometimes unexpectedly in
the middle of the night thanks to the jet placement aloft. For now
the central and southern Colorado and northeast Utah mountains
will be favored for orographic flow to initially release the
instability and pop storms. Valleys close to the terrain may see
some storms roll off as they drift south. Doubtful much rain will
be seen in the next few days with gusty outflow winds the main
threat. New fire starts also a concern. Hot temperatures will be
another concern with highs likely to reach the triple digits over
much of the lower desert valleys. Luckily the drier atmosphere
will allow radiational cooling to drop lows at least into the
lower 70s so heat headlines not planned attm. No relief in this
pattern through early next week.
.LONG TERM...(Sunday through Friday)
Issued at 240 PM MDT Fri Jul 31 2020
High pressure is going to dominate the pattern for the week. Some
subtle disturbances riding over the top of the ridge will bring
weather to the Front Range, and trigger some moisture to wrap around
in our CWA. Pockets of 0.75 inch PW associated with this little
splash of extra moisture will keep a low chance of showers and
thunderstorms in the forecast, mainly along the Great Divide.
Otherwise, the rest of the CWA will be hot and dry, with the lower
valleys flirting with triple digit afternoon highs.
Models are still hinting at a pattern change mid to late next week,
with the high pressure being pushed east with a trough moving into
the Pacific Northwest. As the high settles over the Southern Plains,
another trough will develop off the California coast, setting the
stage for a potential subtropical moisture surge. PW values are
forecast to increase into the 0.75-1.00 inch range, which, along
with increasing dew points, will lead to higher shower and
thunderstorm activity. There are still discrepancies between models,
especially in the positioning of the ridge and trough driving the
moisture plume, but each subsequent model run has been showing some
variation of this pattern, so confidence is growing.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1131 PM MDT Fri Jul 31 2020
Scattered mid level clouds will generally dissipate over the
western slope tonight into Saturday morning. After a mainly clear
start to the day, scattered afternoon thunderstorms will develop
in the higher terrain and generally drift southeastward. It is
unlikely that any terminals will be affected as the showers should
remain in higher elevations however a very brief shower is
possible at GUC, ASE, TEX and possibly DRO. Expect clearing and
drying in the evening. VFR conditions will dominate the day.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...BGB
AVIATION...MAC
Hazardous weather outlook, Jul 31, 3:03 AM MST, 20 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
403 AM MDT Fri Jul 31 2020
COZ001>014-017>023-UTZ022>025-027>029-011015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
403 AM MDT Fri Jul 31 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Expect isolated thunderstorms to develop this afternoon over the
mountains of the Continental Divide. This activity is expected to
diminish early this evening, fully dissipating by sunset. Gusty
winds will be the primary threat with developing storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
High pressure will continue to bring warmer and drier conditions.
An exception will be along the Continental Divide where isolated
to scattered thunderstorms will be possible each afternoon. A
monsoonal surge of moisture is possible beginning Thursday
portending greater thunderstorm coverage for the end of the coming
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 31, 7:55 PM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
855 PM MDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 6 SSW PAGOSA SPRINGS 37.19N 107.06W
07/31/2020 E0.70 INCH ARCHULETA CO TRAINED SPOTTER
&&
GJTDrought, San Juan River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the entirety of the forecast zone through the end of August.
Drought, Southwestern San Juan Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the eastern and central portions of the zone and expanded to include the entirety of the forecast zone by the end of August.
Drought, Northwestern San Juan Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted across the western half of the zone and expanded to include the entirety of the forecast zone by the end of August.
Drought, Animas River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the entirety of the forecast zone through the end of August.
Drought, Four Corners / Upper Dolores River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the far southeastern portion of the zone and expanded to include the entirety of the forecast zone by the end of August.
Drought, Central Gunnison and Uncompahgre River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the majority of the forecast zone and expanded to include the few remaining portions of the zone by the end of August.
Drought, Uncompahgre Plateau and Dallas Divide
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
The extreme (D3) drought continued across the eastern and central portions of the zone and expanded to include the entirety of the forecast zone by the end of August.
Drought, Grand and Battlement Mesas
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the majority of the forecast zone and expanded to include the few remaining portions of the zone by the end of August.
Drought, Paradox Valley / Lower Dolores River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
The extreme (D3) drought continued across the eastern and central portions of the zone and expanded to include the entirety of the forecast zone by the end of August.
Drought, Upper Gunnison River Valley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the far western portion of the zone and expanded to include the entirety of the forecast zone by the end of August.
Drought, Grand Valley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the far eastern portion of the zone and expanded to include the entirety of the forecast zone by the end of August.
Drought, Debeque to Silt Corridor
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the far southern portion of the zone and expanded to include the entirety of the forecast zone by the end of August.
Drought, West Elk and Sawatch Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Moderate (D1) to severe (D2) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Moderate (D1) to severe (D2) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.
Drought, Roan and Tavaputs Plateaus
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Moderate (D1) to severe (D2) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.
Drought, Central Colorado River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Moderate (D1) to severe (D2) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.
Drought, Elkhead and Park Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions worsened to the extreme (D3) category across the majority of the forecast zone by the end of August and to the severe (D2) category across the far northwest portion of the zone.
Drought, Upper Yampa River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.
Drought, Central Yampa River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Abnormally dry (D0) to moderate (D1) drought conditions worsened to the extreme (D3) category across the southern and central portions of the forecast zone by the end of August and to the severe (D2) category across the northern tier of the zone.
Drought, Lower Yampa River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Abnormally dry (D0) to moderate (D1) drought conditions worsened to the extreme (D3) category across the southern and central portions of the forecast zone by the end of August and to the severe (D2) category across the northern tier of the zone.
Drought, Flattop Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Abnormally dry (D0) drought conditions across the far northeast portion of the zone and moderate (D1) to severe (D2) conditions across the remainder of zone worsened to the extreme (D3) category across the entirety of the area by the end of August.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202040 deaths · 34 events
- Drought in Iowa, August 1 to 31, 2020$7.7 million · 7 events
- Wildfire in Washington, August 1 to 5, 2020$450,000 · 3 events
- Drought in South Dakota, August 1 to 31, 2020$270,000 · 1 event
- Damaging Winds in West Virginia, August 1, 2020$113,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 1, 2020$110,000 · 60 kt wind · 2 events
- Drought in New Mexico, August 1 to 31, 202034 events
- Damaging Winds in West Virginia, August 1, 2020$24,000 · 50 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 1 to 2, 2020$31,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Texas, August 1 to 8, 2020$25,000 · 52 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 202017 events
- Drought in Texas, August 1 to 31, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909860, 909861, 909862, 909863, 909865, 909866, 909867, 909868, 909870, 909871, 909872, 909873, 909874, 909875, 909876, 909877, 909878, 909879, 909880, 911009, 911011.